Article Text

Download PDFPDF
Elevation of transaminases associated with teriparatide treatment: a case report
  1. Francesco Pappalardo1,
  2. Laura Fantini1,
  3. Vincenzo Caruso2
  1. 1Department of Pharmacology, Ospedale degli Infermi di Rimini, Rimini, Italy
  2. 2Department of Cardiac Surgery, St Thomas' Hospital, London, UK
  1. Correspondence to Dr Francesco Pappalardo, Pharmacy Department, Ospedale degli Infermi di Rimini, 47923 Rimini, Italy; francesco.pappalardo{at}auslromagna.it

Abstract

This report describes the case of a 64-year-old Caucasian woman presenting with hypertransaminasemia during treatment with teriparatide for postmenopausal osteoporosis. The patient was also receiving food supplements containing red yeast rice (RYR) to lower her cholesterol levels. RYR has been reported to cause hepatoxicity because it contains monacolin K. According to the results of a causality assessment, carried out via several probability scales, teriparatide was defined as a ‘possible’ cause of the adverse drug reaction (ADR). Following progressive normalisation of the levels of transaminases after the teriparatide was discontinued, we therefore postulated that teriparatide was the main cause of the ADR. In addition to this, based on a literature review, we considered RYR as a concomitant agent in the aetiology of the ADR. Further post-marketing surveillance studies on teriparatide seem to be necessary.

  • adverse effects
  • calcium & bone
  • clinical pharmacy
  • toxicology
  • health & safety

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.